Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 141, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 1, 2001, 5:27 PM MDT for Yuma County, Colorado. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 1, 2001, 5:27 PM MDT (23:27 UTC)
- Expired
- Jul 1, 2001, 6:30 PM MDT
- In force
- 63 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Yuma County, CO
The radar
The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 5:50 PM MDT | Hail 1.75 | Yuma, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 5:00 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -563 J/kg
- Mixed-layer LCL
- 2713 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 012329 SVRGLD COC125-020030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 527 PM MDT SUN JUL 1 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN YUMA COUNTY IN NORTHEAST COLORADO * UNTIL 630 PM MDT * AT 527 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF CLARKVILLE...OR ABOUT 12 MILES NORTH OF YUMA...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WAUNETA AT 625 PM MDT WRAY AT 630 PM MDT AT 5:25 PM MDT THIS STORM PRODUCED HAIL THE SIZE OF GOLFBALLS 18 MILES NORTH OF YUMA. HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCFH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. $$ LAT...LON 4039 10274 4022 10280 4004 10218 4030 10209 COLEMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:48 PM MDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jul 1, 2:48 PM MDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 248 PM MDT SUN JUL 1 2001 BACKDOOR COLD FRONT WAS MOVING SOUTHWEST ACROSS SOUTH CENTRAL NEBRASKA TO THE PANHANDLE OF NEBRASKA. THE ATMOSPHERE HAD BECOME VERY UNSTABLE EARLY THIS AFTERNOON JUST SOUTH OF THE FRONT WITH LIFTED INDICES NEAR -10 AT 19Z NORTHWEST OF KSNY. THE AVN HAS BEEN TOO COOL THE LAST SEVERAL RUNS WITH MOS LOWS AND HIGHS. THE NGM WAS NOT HANDLING THE ELEVATED CONVECTION OVER NEBRASKA AS WELL AS ETA/MESO ETA...BUT OTHERWISE THE NGM AND THE ETA APPEAR TO BE DOING A REASONABLY GOOD JOB WITH THE SCENARIO...SO WILL USE A BLEND OF THESE 2 MODELS. THE 18Z MESO ETA RUN INDICATES MORE WIDESPREAD PRECIPITATION TONIGHT THAN THE EARLIER ETA RUN. GIVEN THE UNSTABLE CONDITIONS AND STORMS BEGINNING TO FIRE OVER EASTERN COLORADO EARLY THIS AFTERNOON...WILL GO ABOVE NGM GUIDANCE AGAIN AS THE NGM (AND AVN) HAS HAD A DRY BIAS DURING THE LAST SEVERAL RUNS. BACK DOOR FRONT IS EXPECTED TO DRIFT INTO THE KHLC AND KMCK AREAS AS CONVECTION IN VERY COOL AIR NORTHEAST OF THE FRONT HELPS PUSH THE FRONT FARTHER SOUTHWEST. THE ARRIVAL OF THE FRONT...UNSTABLE CONDITIONS AND FAVORABLE STORM RELATIVE INFLOW SHOULD HELP SUSTAIN STORMS THAT FIRE OVER NORTHEAST COLORADO AND THE PANHANDLE OF NEBRASKA WELL INTO THE NIGHT. FOR THE NEXT FEW DAYS...EXPECT TEMPERATURES AT OR ABOVE NORMAL AS THE UPPER LEVEL RIDGING BUILDS INTO THE AREA. WIDELY SCATTERED STORMS ARE STILL POSSIBLE MONDAY NIGHT AS LOW LEVEL MOISTURE... REMAINING BOUNDARIES AND MARGINAL MID LEVEL TEMPERATURE SHOULD BE ENOUGH TO SUPPORT A FEW STORMS. FOR THE EXTENDED...THE MRF WAS NO LONGER INDICATING MUCH OF A FROPA DURING THE MIDDLE OF THE WEEK. THE MRF HAS RAISED HIGHS AS MUCH AS 12 DEGREES (77 TO 89 OF THE MEX FOR FRIDAY). NOT READY TO COMPLETELY ACCEPT THIS SCENARIO GIVEN THE AMOUNT OF COLD AIR FORECAST OVER THE GREAT LAKES AREA AND THE STRENGTH OF THE TROF THAT DEVELOPS BY THE SECOND HALF OF THE WEEK. WILL KEEP HIGHS IN THE 80S THURSDAY AND FRIDAY. WILL ALSO KEEP STORMS IN ALL 5 DAYS AS FLOW BECOMES MORE WESTERLY AND ALLOWS IMPULSES TO TRACK ACROSS THE CENTRAL HIGH PLAINS. .GLD...NONE. SKIPPER
In the hours before
Special weather statement, Jul 1, 11:28 AM MDT, 5 hours 59 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1128 AM MDT SUN JUL 1 2001 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING NORTH OF INTERSTATE 70. THUNDERSTORM OUTFLOW FROM ONGOING THUNDERSTORMS IN NORTHERN NEBRASKA HAS HELPED TO PUSH A FRONTAL BOUNDARY SOUTHWARD NEAR THE KANSAS AND NEBRASKA BORDER. THUNDERSTORM ACTIVITY OVERNIGHT ACROSS THE TRI-STATE REGION HAS ALSO INCREASED THE LOW LEVEL MOISTURE WITH DEWPOINTS IN THE 60S ACROSS KANSAS AND NEBRASKA. WITH AFTERNOON HIGH TEMPERATURES IN THE MID 90S EXPECTED TODAY...THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE. BY LATE AFTERNOON...THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE FRONTAL BOUNDARY IN THE VICINITY OF THE KANSAS AND NEBRASKA BORDER AND CONTINUE TO DEVELOP ACROSS THE AREA NORTH OF INTERSTATE 70 THOUGH THE EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH ATMOSPHERIC SHEAR PROFILES INDICATING ROTATING STORMS ARE POSSIBLE. THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. LOCKHART
Local storm report, Jul 1, 4:47 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
447 PM MDT SUN JUL 01 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0442 PM 18 N YUMA CO 1 INCH HAIL
07/01/01 YUMA REPORTED BY STORM
SPOTTER.Special weather statement, Jul 1, 4:59 PM MDT, 28 minutes before
COZ090-091-KSZ001-002-013-014-027-028-NEZ079-080-020400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 459 PM MDT SUN JUL 1 2001 ...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF EAST CENTRAL COLORADO...SOUTHWEST NEBRASKA AND NORTHWEST KANSAS UNTIL 10 PM MDT (11 PM CDT)... COUNTIES INCLUDED IN THE WATCH IN EAST CENTRAL COLORADO ARE...YUMA... KIT CARSON. IN NEBRASKA...DUNDY...HITCHCOCK. IN NORTHWEST KANSAS... CHEYENNE...SHERMAN...WALLACE...LOGAN...THOMAS...RAWLINS. ABUNDANT LOW LEVEL MOISTURE WILL COMBINE WITH AN UPPER LEVEL DISTURBANCE TO PRODUCE THUNDERSTORMS THIS AFTERNOON THAT WILL CONTINUE INTO TONIGHT. SOME OF THE STORMS WILL LIKELY BECOME SEVERE PRODUCING HAIL TO TWO INCHES IN DIAMETER...AND THUNDERSTORM WIND GUSTS TO 70 MPH. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR L7ATER STATEMENTS CONCERNING THIS POTENTIAL SEVERE WEATHER EVENT. VP
Local storm report, Jul 1, 5:27 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM MDT SUN JUL 01 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
#
0525 PM 18 N YUMA CO 1.75 INCH HAIL
07/01/01 YUMA REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 4:23 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 67 min |
| Jul 1, 5:41 PM MDT | Tornado Warning | GLD | Yuma | 64 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.